• Tracey Tracey
    January 29, 2009
    Can metformin cause severe diarrhea?
    Tracey Tracey
    January 29, 2009

    My mother has Type 2 diabetes and is suffering with severe diarrhea. This is now making her avoid going out because she's afraid of needing a bathroom all the time.  Can anything be done about this?  Thank you for any advice you may have.

     

     

    READ MORE

FROM OUR EXPERTS

  • Amy Tudor
    Health Guide
    July 06, 2014
    Amy Tudor
    Health Guide
    July 06, 2014

    Hi there, Tracey -

     

    Your mother's doctor who prescribed the metformin is the best source of information on managing this symptom, and it sounds like it's important to find some relief for your mother if it's making her isolate herself in the house. I'm not a doctor, but I can tell you that many people who start taking metformin experience diarrhea or gas as an initial side effect of the medication. However, these side effects usually fade in a few weeks as the user's body becomes accustomed to the drug. If your mother is still experiencing diarrhea after being on the medication for a long period of time, it's definitely time to speak to her doctor about it.

     

    Here are some articles that you might find helpful as you and your mother learn to manage her condition:

     

    5 Facts About Sleep and Diabetes

    The Facts on Diabetic Neuropathy

    Diabetes Treatments: An Introduction

     

    Best of luck to you both!

     


FROM OUR COMMUNITY

  • Ruthi September 03, 2009
    Ruthi
    September 03, 2009

    I also have diarrhea on and off. My stomach rolls and girgles all the time, sometimes goes away (no diarrhea, that time) then it comes back full force. I have been on Metformin for about 3 years and the past 2 yrs seem to be worse. I will try to change when I take them, so thanks for idea there. It is an awful way to live your life.

    READ MORE
  • Chris February 11, 2009
    Chris
    February 11, 2009

    yes, yes, yes,  It's a terrible way to live, always looking for a bathroom.  My Doctor changed (I was on metformin for 2 years) my medication and nothing helped.

    I went to the specialist who said "so live with it, or stay home"  My regular Dr. put me on the insulin.  It has helped, but once in awhile I have to make a run for a bathroom.

    A nice tote bag with a few exta clothers to take with her and a pad to wear, might help her.  Hope this helps

    READ MORE
  • mipspy June 07, 2009
    mipspy
    June 07, 2009
    I just started taking it about a month ago and it has taken a month to get on the full dose. I started with half a pill in the morning for a week, then half a pill twice a day for a week, a full pill in the morning and half at night, etc. until i reach two pills a day. Each time i upped my dose I would get really bad cramping and sometimes diarrhea for four or five days, but now that i have been on the full dose it rarely happens anymore. READ MORE
  • Leon May 07, 2009
    Leon
    May 07, 2009

    I believe it is time for a new doctor.  I would suggest seeing a Gastroenterologist for the bowel problem.   I had the same problem and also saw a urologist. Between the two of them I found relief.  This is a serious problem and needs to be checked.  "Learn to live with it" is not good advice and I suspect any doctor that takes that attitude with me. I also know where every bathroom is in our small town and yes, have had several "accidents" in the past.  I point out that the word "past" is where my problems are.

    Good Luck.  To carry this one step further, I was taken off Metformin after I found out that it could cause kidney problems in some people.  There are other meds for this situation.

    READ MORE
  • Richard M Brown August 16, 2010
    Richard M Brown
    August 16, 2010
      I  am battling this problem with Metformin and diarrhea. I was taking Immodium for a while but decied to address the problem directly.    The  remedy that seems to help the best for me is eliminating milk, ice cream and yogurt from my diet. I can still eat cheese. I also have to be careful for other ingredients such as MSG.  Richard Brown READ MORE
  • Hermanus January 30, 2009
    Hermanus
    January 30, 2009

    I'm using Metformin for about 5 years and never experiensed diarrhea. On the contrary I have been constipated many times but I think that was caused by the use of multiple medication.Perhaps it would be wise to consult a doctor as diarrhea will cause dehydration. Good luck

    READ MORE
  • type2diabetic May 21, 2009
    type2diabetic
    May 21, 2009

    My endocronologist suggested taking it at night after eating dinner. It helped a lot. Ask your doc about varying times of day and see if that helps you. Type II

    READ MORE
  • MRS K October 19, 2010
    MRS K
    October 19, 2010

    I suffered horrible diarrhea for many years and no one could help me.  Then 2 weeks ago, my doc said to stop taking it for 2 weeks and I have only had 1 bad diarrhea day since.  I go see my Endo and will ask her about it.  This is the longest I have gone without the gurgling and cramping and mad dashing for a bathroom in many years!Embarassed

    READ MORE
  • Richard M Brown August 16, 2010
    Richard M Brown
    August 16, 2010

      I  am battling this problem with Metformin and diarrhea. I was taking Immodium for a while but decied to address the problem directly. 

      The  remedy that seems to help the best for me is eliminating milk, ice cream and yogurt from my diet. I can still eat cheese. I also have to be careful for other ingredients such as MSG.  Richard Brown

    READ MORE
  • shaylajoy February 06, 2010
    shaylajoy
    February 06, 2010

    I started taking Metformin 2 months ago. 2 days ago I stopped it. I am done. The diarrhea and gas pains are unbearable. I feel for your mom. Sometimes it helped to use immodium(multi-symptom) tablets. Good luck.

    READ MORE
  • rebelsdf October 08, 2013
    rebelsdf
    October 08, 2013

    I have been on Metformin for the past year. I started having diarrhea after my dosage increased to 2000 mg a day. I found fatty foods and dairy products especially cheese seem to cause the diarhea to happen more than if I eat a reduced fat no dairy diet.

    READ MORE
  • e thompson October 19, 2011
    e thompson
    October 19, 2011

    I took it for the 1st time today in the morning with food ,found out yesterday i have diabetes .It took apprx 3 hours until i started getting stomach pains ,then had the runs for about a hour ,i was advised by my doc to expect this .She wants me to take one a day to start ,after a week then i take 2 and in a coupl e of weeks we'll see how things  are .My self im 55 over weight

    READ MORE
  • zena1st2009 July 17, 2011
    zena1st2009
    July 17, 2011

    I am on metformin and had the runs for a week. there is a very simple solution to this, you need to reduce your carb intake. I went on the Atkins diet and not only did my blood sugar stabalize, my cholesteral went down and the runs stoped. and a major bonus I have lost over 80 lbs in 4 months.

    READ MORE
    • alexus anderson
      August 04, 2011
      alexus anderson
      August 04, 2011

      Wow, I wish I could lose 80 pounds period!!! When I first found out I had diabetes my endo sent me to a medical nutrition series of meetings.  They checked my food journals for 3 months and didn't suggest much for changes.  At that time I was scared out of my wits when I was diagnosed.  I lost 32 pounds in 6 months.  After a year I learned to play what I thought was a game to outwit the glucose meter, never went back to the endo, and gained it all back.  I went to WW but only lost a pound a week if lucky!!!!! or gained.  Even with starvation!!!  I am happy for you!!!!!   How do you do it?

      READ MORE
    • dee30
      February 01, 2012
      dee30
      February 01, 2012

      that is wonderful, so why dont dr.'s recommend this to diabetics? mine just says

      keep going to nutrionalist, classes and lose weight. I lost 30lbs and can't lose any

      more. that was 4 mo. ago. I need to lose another 30 but only advise I was given is reduce calories and diet meals and possibly phentermine. I thot reports said Atkins diet is NOT good for people...esp those w/medical problems?? I would really

      like to know more so I could get more weight off and feel better. I do agree with the diarrhea and eating carbs or fried foods/greasy pizza, etc.  I try to avoid these

      too, but sometimes it is impossible. my A1c was 5.9 and I am trying hard to rreach my goal weight w/o having to have bypass surgery. Any help would be greatly appreciated. thanks

      READ MORE
    • zena1st2009
      February 02, 2012
      zena1st2009
      February 02, 2012

      Along with taking metformin, which by the way did not control my diabetes. I went on the Atkins diet, My blood sugar was totaly stabalized my cholesteral went down and the pounds came off like melting butter, the runs have stoped I guess it is temporary, I was 320lbs and 5'3 now I am down to 140lbs. It is amazing the stuff you can eat on this diet, because it goes against everything ppl get taught about nutrition, other bounuses ...my skin cleared up I do not get migrains anymore, and my allergies have seemed to disapear.

      READ MORE
You should know Answers to your question are meant to provide general health information but should not replace medical advice you receive from a doctor. No answers should be viewed as a diagnosis or recommended treatment for a condition. Content posted by community members does not necessarily reflect the views of Remedy Health Media, which also reserves the right to remove material deemed inappropriate.